Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 211, NWS Omaha, NE

May 16, 2001Saline County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at May 16, 2001, 10:40 PM CDT for Saline County, Nebraska. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 16, 2001, 10:40 PM CDT (03:40 UTC)
Expired
May 16, 2001, 11:15 PM CDT
In force
35 min
Issued by
NWS Omaha, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Saline County, NE

The radar

The Omaha radar (KOAX), 110 km from the middle of the area, began a volume at 03:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.7 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2001-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 770 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2001-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
770 J/kg
Mixed-layer CIN
-183 J/kg
Mixed-layer LCL
2061 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:43 PM CDT, 7 hours 57 minutes earlier.

Area forecast discussion, May 16, 2:43 PM CDT, 7 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA NE
243 PM CDT WED MAY 16 2001

MAIN WEATHER CONCERNS ARE CHCS OF PRECIP AND HIGH TEMPS ON THUR.

QSTNRY FNT EXTDS FM NR GCK TO CNK TO BIE AT 18Z.  AOME SFC CNVGNC
HAS BENN NOTED ALG THE FNT AND WL BE WHR FOCUS FOR CNVTV DVLPMT IS
XPCD BY LATE AFTN INTO TNGT.  AMS S OF BNDRY IS UNSTBL WITH LTST
LAPS SFC CAPES ABOUT 4000 J/KG.  SHEAR IS WK ALG THIS BNDRY...BUT
SOME STG STMS MAY DVLP AS CAP BKS.  WL PUT HIGH POPS TNGT IN SRN ZNS.

FURTHER TO THE W...UPR SHRTWV TROF OVR MT IS FCST TO MOV E DURG THE
NXT 24 TO 36 HRS.  VIGOROUS SFC CDFNT IS FCST TO MOV ACRS AREA DURG
THE NGT INTO THU MRNG.  SVR THREAT DOES APPR MINIMAL WITH THIS FNT
DUE TO LMTD MSTR AND INSTBY.  HWVR...SOME FROTOGENETICAL FORCING IS
INDCD ALG FNT AS IT COMES THROUGH ERN NEB...THERE MAY BE AN ISOLD
SVR RPT.  POPS WL BE LOW FOR THIS EVENT.

TEMPS TMW WL BE MUCH COOLER AS FNT MOVS ACRS. SOME CLDS ARE LIKELY
OVR SERN NEB FOR MOST OF THE DY...WHICH MAY KEEP SFC TEMPS DWN.  WL
GO WITH MID 70S FOR OFK AND OMA...WITH LWR 70S FURTHER S DUE TO
CLDS.

CRISP...COOL ON THUR NGT WITH LOWS INT HE 40S.

ON FRI...AREA WILL BE UNDER SFC RDG AND CONTD COOL ADVCTN...SO WILL
GO WITH HIGHS PREDOMINATELY IN THE LWR 70S.

IN THE EXTDD...WL LEAN MORE TO AVN MDL SOLN WITH NXT CHC OF PRECIP
ON SAT.

SMITH

In the hours before

Special weather statement, May 16, 4:45 PM CDT, 5 hours 55 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-171100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
445 PM CDT WED MAY 16 2001

STORM SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT ACROSS EASTERN
NEBRASKA AND SOUTHWEST IOWA.

A WARM FRONT OVER SOUTHERN NEBRASKA IS SLOWLY LIFTING NORTH.  THE
ATMOSPHERE HAS BECOME VERY UNSTABLE TO THE SOUTH OF THIS FRONT OVER
NORTHERN KANSAS AND EXTREME SOUTHERN NEBRASKA.  THUNDERSTORMS ARE
BEGINNING TO FORM ALONG AND JUST NORTH OF THE WARM FRONT OVER
CENTRAL AND EASTERN NEBRASKA.  UPPER LEVEL WIND FIELDS ARE
RATHER WEAK AND LOW LEVEL INFLOW IS EXPECTED TO REMAIN WEAK
OVERNIGHT...SO THUNDERSTORMS ARE EXPECTED TO REMAIN RATHER
DISORGANIZED.  NEVERTHELESS...THE DEGREE ON INSTABILITY SUGGESTS
THAT A FEW OF THESE STORMS MAY BE SEVERE...PRODUCING ISOLATED
REPORTS OF LARGE HAIL AND GUSTY WINDS.

OTHER THUNDERSTORMS MAY MOVE INTO EASTERN NEBRASKA AND WESTERN
IOWA FROM THE WEST OR NORTHWEST LATE THIS EVENING...AHEAD OF A
STRONG COLD FRONT WHICH IS MOVING THROUGH THE WESTERN HIGH PLAINS.
SOME OF THESE STORMS COULD BECOME SEVERE WITH THE MAIN THIREATS BEING
HAIL AND STRONG WINDS.

SKERRITT
Local storm report, May 16, 7:28 PM CDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
728 PM CDT WED MAY 16 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 PM    3 NE TOBIAS               NE   1.75 INCH HAIL
05/16/01   SALINE                         REPORTED BY PUBLIC.

0515 PM    TOBIAS                    NE   1.75 INCH HAIL
05/16/01   SALINE                         REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0527 PM    2 E TOBIAS                NE   1.25 INCH HAIL
05/16/01   SALINE                         REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0549 PM    1 W WESTERN               NE   .88 INCH HAIL
05/16/01   SALINE                         REPORTED BY STORM
                                          SPOTTER.

0550 PM    2 W DAYKIN                NE   1 INCH HAIL
05/16/01   JEFFERSON                      REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0555 PM    DAYKIN                    NE   1.25 INCH HAIL
05/16/01   JEFFERSON                      REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0615 PM    11 N FAIRBURY             NE   1.75 INCH HAIL
05/16/01   JEFFERSON                      EVENT DURATION 15
                                          MINUTES. REPORTED BY
                                          PUBLIC.

0635 PM    7 SSW SWANTON             NE   1.75 INCH HAIL
05/16/01   JEFFERSON                      REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0707 PM    3 S PLYMOUTH              NE  3 .75 INCH HAIL
05/16/01   JEFFERSON                      REPORTED BY PUBLIC.
Local storm report, May 16, 10:40 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1040 PM CDT WED MAY 16 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0953 PM    3 SE HARLAN               IA   .88 INCH HAIL
05/16/01   SHELBY

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 11:01 PM CDTSevere Thunderstorm WarningOAXCass49 min
May 16, 11:01 PM CDTSevere Thunderstorm WarningOAXOtoe49 min
May 16, 11:10 PM CDTSevere Thunderstorm WarningOAXLancaster, Saline35 min
May 16, 11:50 PM CDTSevere Thunderstorm WarningOAXOtoe40 min
May 17, 12:32 AM CDTSevere Thunderstorm WarningOAXOtoe28 min
May 16, 9:39 PM CDTSevere Thunderstorm WarningOAXShelby36 min
May 17, 12:13 AM CDTSevere Thunderstorm WarningOAXPage32 min
May 17, 12:47 AM CDTSevere Thunderstorm WarningOAXFremont43 min
May 17, 1:16 AM CDTSevere Thunderstorm WarningOAXPage29 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.